Citizens Commission on Human Rights

The Mental Health Watchdog

Australian National Office

Sertraline and microscopic colitis

AUSTRALIAN PSYCHIATRIC DRUG WARNING ISSUED 23 JUNE 2021

Australia’s drug regulatory agency has issued a warning for the antidepressant sertraline (Zoloft and other brands). It warns that microscopic colitis (a type of inflammatory bowel disease) is a potential adverse effect. Microscopic colitis is characterised by non-bloody watery diarrhoea. Diarrhoea is a very common adverse reaction and occurs in at least 10% of people who start taking sertraline. If diarrhoea is severe or prolonged, microscopic colitis should be taken into consideration. Please see your doctor if you have any concerns, it is very important that no one stops taking any psychiatric drug without the advice and assistance of a competent medical doctor.

Read more about this warning here: https://www.tga.gov.au/publication-issue/sertraline-and-microscopic-colitis